Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 161, NWS Blacksburg, VA

August 9, 2013Bedford County, Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 9, 2013, 3:45 PM EDT for Bedford County, Campbell County, Pittsylvania County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2013, 3:45 PM EDT (19:45 UTC)
Expired
Aug 9, 2013, 4:45 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS51 KRNK 091945
SVRRNK
VAC019-031-143-092045-
/O.NEW.KRNK.SV.W.0161.130809T1945Z-130809T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 344 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR LEESVILLE...AND WAS MOVING TO THE SOUTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HURT...
  ALTAVISTA...
  HODGES...
  LEESVILLE...
  AND STRAIGHTSTONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3709 7949 3721 7941 3719 7910 3696 7913
TIME...MOT...LOC 1944Z 294DEG 14KT 3712 7939 

$$

RS
2 follow-up statements
897 
WWUS51 KRNK 092011
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT FRI AUG 9 2013

VAC019-092019-
/O.CAN.KRNK.SV.W.0161.000000T0000Z-130809T2045Z/
BEDFORD VA-
411 PM EDT FRI AUG 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR
AND SOUTHERN BEDFORD COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED FOR 
BEDFORD COUNTY.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3705 7937 3716 7931 3719 7910 3696 7913
TIME...MOT...LOC 2009Z 284DEG 20KT 3709 7927 

$$

VAC031-143-092045-
/O.CON.KRNK.SV.W.0161.000000T0000Z-130809T2045Z/
CAMPBELL VA-PITTSYLVANIA VA-
411 PM EDT FRI AUG 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
   
AT 405 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH FROM A WET 
MICROBURST. THIS STORM WAS LOCATED NEAR HURT...AND WAS MOVING TO THE 
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
HURT...
ALTAVISTA...
HODGES...
AND STRAIGHTSTONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3705 7937 3716 7931 3719 7910 3696 7913
TIME...MOT...LOC 2005Z 284DEG 20KT 3709 7927 

$$

RS
282 
WWUS51 KRNK 092029
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT FRI AUG 9 2013

VAC031-143-092039-
/O.CAN.KRNK.SV.W.0161.000000T0000Z-130809T2045Z/
CAMPBELL VA-PITTSYLVANIA VA-
429 PM EDT FRI AUG 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHERN CAMPBELL COUNTY...
AND NORTHEASTERN PITTSYLVANIA COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3705 7937 3716 7931 3719 7910 3696 7913
TIME...MOT...LOC 2029Z 294DEG 14KT 3706 7918 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:32 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 9, 3:32 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT FRI AUG 9 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT IS EXPECTED TO APPROACH THE REGION FROM
THE NORTHWEST THIS EVENING BEFORE PASSING SOUTHEAST THROUGH OUR
AREA THIS WEEKEND. HIGH PRESSURE OVER THE UPPER MIDWEST SHIFTS
SOUTHEAST THROUGH THE MID ATLANTIC BY THE END OF NEXT WEEK.
&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 235 PM EDT FRIDAY...

WELL MIXED WESTERLY FLOW HAS BASICALLY PUT A LID ON OVERALL
DEEP CONVECTION THIS AFTERNOON DESPITE GOOD INSTABILITY EAST OF
THE MOUNTAINS AND THE LINGERING FRONT TO THE NW. HOWEVER STILL
EXPECTING A GRADUAL BACKING OF THE FLOW TO SUPPORT MORE
BANDS/CLUSTERS OF TSRA ESPCLY EAST INTO THIS EVENING...WITH
PERHAPS ANOTHER SAGGING LINE OF SHRA/TSRA DROPPING IN ACROSS THE
NW COUNTIES JUST AHEAD OF THE FRONT. FLOW ALOFT REMAINS RATHER
BRISK SO THIS SHOULD HELP REDUCE THE OVERALL FLOODING THREAT
UNLESS STORMS ALIGN MORE WITH ISOLATED SEVERE POSSIBLE AS WELL
GIVEN THE DECENT JET ALOFT. EXPECT THAT COVERAGE WILL AGAIN
DECREASE WITH LOSS OF HEATING ALTHOUGH STORMS MAY LINGER ACROSS SE
WVA INTO THE OVERNIGHT WITH THE FRONT NEARBY AND A WEAK WAVE
MOVING ALONG. THUS KEEPING LIKELY POPS FAR WEST FOR MUCH OF THE
NIGHT WITH HIGH CHANCE/LIKELYS ELSW DIMINISHING AFTER THIS
EVENING. TEMPS AGAIN IN THE MUGGY 65-73 RANGE PER MOISTURE AND
LINGERING CLOUDS.

REMNANT FRONT WILL CONTINUE DRIFTING SOUTH INTO THE AREA SAT AS A
WEAK WAVE CURRENTLY BACK OVER THE MIDWEST HEADS EAST. THIS FEATURE
LOOKS TO CROSS THE WESTERN ZONES DURING THE MORNING AND FINALLY
HELP DROP THE BOUNDARY FARTHER SOUTH IN ITS WAKE DURING THE
AFTERNOON. AXIS OF FORECAST 2 INCH PWATS AND POTENTIAL TRAINING OF
SHRA OVER THE FAR WEST OF CONCERN ESPCLY IF THE SE WVA COUNTIES
SEE HEAVIER SHRA/TSRA INTO TONIGHT. HAD CONSIDERED A FLASH FLOOD
WATCH FOR THAT REGION INTO SAT BUT APPEARS THAT THE 85H WAVE MAY
GO FURTHER SOUTH SAT PUTTING LOWER RATE SHRA ACROSS THE NW...WITH
MORE CONVECTIVE FOCUS TO THE SOUTH WHERE BETTER HEATING EXPECTED.
THUS OPTED OUT BUT COULD SEE THE NEED FOR A SHORT TERM WATCH LATER
IF STORMS ORGANIZE MORE THIS EVENING. OTRW TRICKY AS TO HOW FAR
SOUTH THE FRONT AND CLOUD SHIELD GET ON SATURDAY WITH THE WAVE
LIKELY TO TRY AND HOLD THE BOUNDARY UP. LATEST NAM AND CANADIAN
LOOK TO BE AN OUTLIER WITH AN MCS OVER WVA SAT WITH THE SPC WRF
ALSO QUITE WET. THUS STICKING CLOSER TO THE SLOWER/WARMER GFS/SREF
COMBO WHICH HAS LESS PRECIP TO INIT BEFORE AREAS ALONG/EAST OF THE
BLUE RIDGE SEE CONVECTION DEVELOP IN THE AFTERNOON AS THINGS UNZIP
AIDED BY EARLY DIFF HEATING. STEERING LOOKS A BIT WEAKER THAN
TODAY SO MORE HEAVY RAIN POTENTIAL GIVEN HIGH PWATS...AND BEST
THETA-E SOUTHERN HALF WHERE MORE BACKING/INSTABILITY LIKELY.

MOS AGAIN SHOWING QUITE A RANGE ON SAT BETWEEN THE VERY COOL MET
AND MUCH WARMER MAV. WITH TRENDS MORE SUPPORTIVE OF THE MAV OF
LATE LEANED ON THE WARM SIDE WITH AT LEAST SOME INSOLATION
EXPECTED.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EDT FRIDAY...

500 MB FLOW IS ZONAL THROUGH THE PERIOD. GFS SHOWED A SHORT WAVE AND
ASSOCIATED POCKET OF COLD AIR OVER THE FORECAST AREA ON MONDAY.
MODELS ARE SHOWING DIFFERENT SOLUTIONS ON SUNDAY AND MONDAY WITH
THE LOCATION OF THE DEEPER MOISTURE. OVERALL GFS KEEP IN FATHER
SOUTH. SINCE SURFACE BOUNDARY SEEMS TO STALL OVER THE REGION SUNDAY
AND MONDAY WILL BE KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST
WITH THE HIGHEST PROBABILITY OF RAIN ACROSS THE SOUTHERN COUNTY
WARNING AREA.

WITH THE BIG SPREAD IN THE TEMPERATURE GUIDANCE WILL GO TOWARD THE
COOLER NUMBERS/ECMWF GUIDANCE SINCE CLOUDS WILL LIMIT HEATING.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 130 PM EDT FRIDAY...

LITTLE CHANGE IN THE LONG WAVE 500 MB PATTERN THROUGHOUT THIS TIME
PERIOD... WITH A RIDGE OVER THE WESTERN UNITED STATES AND TROFING
OVER THE EAST. MODELS NOT SHOWING GOOD TRENDS ON HOW AMPLIFIED
EASTERN TROF WILL BE.

APPEARS THERE WILL BE TWO FRONTAL PASSAGES DURING THIS PERIOD. THE
FIRST WILL BE A COLD FRONT ON TUESDAY AND THE NEXT A WARM FRONT ON
FRIDAY OR PERHAPS DAY 8...SATURDAY. MAIN SHORT WAVE ENERGY STAYS
NORTH OF THE FORECAST AREA...BUT WEAKER SHORT WAVES AROUND THE
SOUTHERN EDGE OF THE TROF...ALONG THE LOW LEVEL CONVERGENCE ALONG
ANY BOUNDARIES WILL PROVIDE ENOUGH LIFT FOR THE RELATIVELY WET
PATTERN TO CONTINUE.

WILL HAVE HIGHEST PROBABILITY OF PRECIPITATION ALONG AND AHEAD OF
THE FRONT ON MONDAY NIGHT AND TUESDAY....THEN AGAIN IN THE AFTERNOON
AND EVENING ON THURSDAY AND FRIDAY WHEN SURFACE HIGH PRESSURE MOVES
OFFSHORE AND RETURN FLOW AROUND THE HIGH BRINGS MOISTURE BACK INTO
THE CENTRAL AND SOUTHERN APPALACHIANS.

TEMPERATURES BEHIND THE FRONT ON TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT WILL BE BELOW NORMAL...BUT HOW COOL THEY GET WILL DEPEND ON
THE AMPLITUDE OF THE TROF AND HOW FAR 850 MB FRONT ADVANCES SOUTH OF
THE FORECAST AREA.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 100 PM EDT FRIDAY...

OVERALL FLAVOR OF THE FORECAST WILL BE CONVECTION ALONG AND WEST
OF THE BLUE RIDGE THROUGH EARLY AFTERNOON...WITH THE FOCUS
SHIFTING TO THE PIEDMONT LATER THIS AFTERNOON...THEN FOG/STRATUS
FOR BLUE RIDGE WESTWARD OVERNIGHT. HAVE LOW CONFIDENCE IN VFR
CIGS/VSBYS OVERNIGHT...ESPECIALLY IF THESE AIRPORTS SEE ANY
SIGNIFICANT DIRECT PRECIPITATION TODAY. HOWEVER...FEEL THE
GENERAL WIND DIRECTION GOING TO WLY WILL LEAD TO SOME DOWNSLOPE
AND HELP MITIGATE NOCTURNAL FOG AND LOW CIGS. WILL GO AGAINST MOS
GUIDANCE HERE AND RATHER THAN HEDGE...WILL GO WITH AN OPTIMISTIC
FORECAST FOR KDAN AND KLYH.

MODELS SEEM TO HAVE A DECENT HANDLE ON PCPN TRENDS AND CONTINUE
TO SQUEEZE OUT SOME LIGHT SHOWERS FOR THE OVERNIGHT ALONG AND WEST
OF THE BLUE RIDGE IN LIGHT W/NWLY FLOW. WILL BRING IN THE LOW
CLOUDS AND FOG AT KBLF/KLWB/KBCB AND USE VCSH TO HANDLE THE PCPN
AT KBLF/KLWB. KROA WILL BE IN THE TRANSITION ZONE BUT WILL SHADE
THINGS TO THE OPTIMISTIC SIDE AND USE A TEMPO FOR SOME MVFR
CIGS/VSBY.

AVIATION EXTENDED...
THE FRONT SHIFTS SLOWLY SOUTHEAST THRU THE WEEKEND AND KEEPS THE
THREAT OF SHOWERS/STORMS AROUND. THE FRONT MAY SLIP SOUTH OF THE
AREA BY MONDAY INTO TUESDAY WITH STILL SOME THREAT OF SHOWERS OVER
THE SRN CWA FROM DAN-BCB-BLF.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS/WP
Hazardous weather outlook, Aug 9, 3:17 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT FRI AUG 9 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
317 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BANDS OF SHOWERS AND STORMS WILL KEEP THE THREAT FOR HEAVY
RAINFALL ALONG WITH ISOLATED FLOODING GOING INTO TONIGHT. AN
ISOLATED SEVERE STORM WITH DAMAGING WINDS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN
SATURDAY. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 12:18 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1218 PM EDT FRI AUG 9 2013

VAZ007-010-011-WVZ042-043-091715-
GILES VA-BLAND VA-TAZEWELL VA-SUMMERS WV-MERCER WV-
1218 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 115 PM EDT

* AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS NEAR
  TIPTOP...MOVING TO THE EAST AT 30 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A
  QUICK ONE HALF TO ONE INCH OF RAIN COULD OCCUR IN THE NEXT 30
  MINUTES TO ONE HALF AS THIS CLUSTER OF HEAVY RAIN PASSES THROUGH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...
  PRINCETON...
  BLUEFIELD...
  NARROWS...
  AND CAMP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3721 8155 3726 8150 3727 8142 3731 8140
      3732 8137 3742 8131 3742 8128 3745 8129
      3760 8093 3746 8084 3743 8086 3740 8080
      3725 8070 3711 8159 3720 8163
TIME...MOT...LOC 1612Z 251DEG 28KT 3723 8154

JH
Special weather statement, Aug 9, 3:22 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI AUG 9 2013

VAZ034-045-091945-
BEDFORD VA-CAMPBELL VA-
322 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  WESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN INTENSE THUNDER SHOWER NEAR HUDDLESTON...MOVING TO THE
  EAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  EVINGTON...
  HUDDLESTON...
  ALTAVISTA...
  AND LEESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3711 7924 3713 7925 3711 7927 3711 7931
      3714 7934 3712 7935 3712 7938 3710 7937
      3709 7956 3720 7957 3732 7920 3712 7916
TIME...MOT...LOC 1918Z 257DEG 21KT 3716 7949

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:18 PM EDTSpecial Weather StatementRNKTazewell57 min
Aug 9, 3:22 PM EDTSpecial Weather StatementRNKBedford23 min
Aug 9, 4:18 PM EDTSpecial Weather StatementRNKCharlotte57 min
Aug 9, 6:43 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville62 min
Aug 9, 6:51 PM EDTSpecial Weather StatementRNKBland54 min
Aug 9, 7:09 PM EDTFlash Flood WarningRNKPatrick6 hr
Aug 9, 7:45 PM EDTSpecial Weather StatementRNKCity of Lynchburg45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.